Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 304, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Oct 3, 2016, 3:18 PM MDT for Sheridan County, Nebraska. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2016, 3:18 PM MDT (21:18 UTC)
- Expired
- Oct 3, 2016, 4:15 PM MDT
- In force
- 57 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sheridan County, NE
The radar
The Rapid City radar (KUDX), 180 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 3, 1:04 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 9.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1865 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
747
WUUS53 KLBF 032118
SVRLBF
NEC161-032215-
/O.NEW.KLBF.SV.W.0304.161003T2118Z-161003T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
318 PM MDT MON OCT 3 2016
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...
* UNTIL 415 PM MDT
* AT 318 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WILD HORSE
BUTTE...OR 12 MILES NORTH OF ALLIANCE...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HAY SPRINGS...INTERSECTION OF HIGHWAY 87 AND ANTELOPE ROAD...
WALGREN LAKE STATE RECREATION AREA...DIAMOND LAKE...
HIGHWAY 250 CROSSING THE NIOBRARA RIVER...
INTERSECTION OF BEAVER CREEK ROAD AND WHITE CLAY CREEK ROAD AND
SMITH LAKE STATE WILDLIFE MANAGEMENT AREA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 20 BETWEEN MILE MARKERS 74 AND 88.
HIGHWAY 250 BETWEEN MILE MARKERS 19 AND 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN NORTH PLATTE.
&&
LAT...LON 4275 10278 4285 10275 4248 10208 4216 10272
4218 10275 4244 10275 4244 10277
TIME...MOT...LOC 2118Z 215DEG 30KT 4227 10279
HAIL...1.00IN
WIND...60MPH
$$
BUTTLER3 follow-up statements
492
WWUS53 KLBF 032139
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM MDT MON OCT 3 2016
NEC161-032215-
/O.CON.KLBF.SV.W.0304.000000T0000Z-161003T2215Z/
SHERIDAN NE-
339 PM MDT MON OCT 3 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHERN SHERIDAN COUNTY...
AT 338 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES NORTHEAST
OF WILD HORSE BUTTE...OR 23 MILES SOUTH OF HAY SPRINGS...MOVING
NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HAY SPRINGS...INTERSECTION OF HIGHWAY 87 AND ANTELOPE ROAD...WALGREN
LAKE STATE RECREATION AREA...DIAMOND LAKE...HIGHWAY 250 CROSSING THE
NIOBRARA RIVER...INTERSECTION OF BEAVER CREEK ROAD AND WHITE CLAY
CREEK ROAD AND SMITH LAKE STATE WILDLIFE MANAGEMENT AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
NORTH PLATTE.
&&
LAT...LON 4275 10278 4285 10275 4248 10208 4216 10272
4218 10275 4244 10275 4244 10277
TIME...MOT...LOC 2138Z 209DEG 48KT 4236 10254
HAIL...1.00IN
WIND...60MPH
$$
BUTTLER292
WWUS53 KLBF 032157
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
357 PM MDT MON OCT 3 2016
NEC161-032215-
/O.CON.KLBF.SV.W.0304.000000T0000Z-161003T2215Z/
SHERIDAN NE-
357 PM MDT MON OCT 3 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR CENTRAL SHERIDAN COUNTY...
AT 357 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 20 MILES SOUTH OF
RUSHVILLE...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HAY SPRINGS...WALGREN LAKE STATE RECREATION AREA...
INTERSECTION OF HIGHWAY 87 AND ANTELOPE ROAD...DIAMOND LAKE...
HIGHWAY 250 CROSSING THE NIOBRARA RIVER AND SMITH LAKE STATE
WILDLIFE MANAGEMENT AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
NORTH PLATTE.
&&
LAT...LON 4271 10271 4280 10265 4248 10208 4222 10259
4228 10263 4242 10269 4249 10270
TIME...MOT...LOC 2157Z 205DEG 37KT 4242 10244
HAIL...1.00IN
WIND...60MPH
$$
BUTTLER215
WWUS53 KLBF 032211
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
411 PM MDT MON OCT 3 2016
NEC161-032221-
/O.EXP.KLBF.SV.W.0304.000000T0000Z-161003T2215Z/
SHERIDAN NE-
411 PM MDT MON OCT 3 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SHERIDAN COUNTY WILL
EXPIRE AT 415 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
THE PANHANDLE OF NEBRASKA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
NORTH PLATTE.
LAT...LON 4271 10271 4280 10265 4248 10208 4222 10259
4228 10263 4242 10269 4249 10270
TIME...MOT...LOC 2211Z 215DEG 30KT 4250 10236
$$
BUTTLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 2:23 PM MDT, 55 minutes earlier.
Area forecast discussion, Oct 3, 2:23 PM MDT, 55 minutes before
Area Forecast Discussion National Weather Service North Platte NE 323 PM CDT Mon Oct 3 2016 .SYNOPSIS... Issued at 323 PM CDT Mon Oct 3 2016 An active H5 continues across the CONUS this morning. Strong shortwaves were noted over western New York state, the Mississippi Delta region, and north central Nevada. Ht. falls of 50 to 150 meters were noted over the intermountain west with the greatest falls over Utah, western Colorado and western Wyoming. A nice 70-90 KT jet streak extended from northern California into southern Nevada. East of the main shortwave over northern Nevada, a secondary shortwave was noted near the four corners. Upstream of the Nevada shortwave, another shortwave was located off the coast of British Columbia. Current WV imagery now has the Nevada shortwave in northern Utah, with the four corners shortwave now over south central Colorado. At the surface, strong low pressure was located over southeastern Montana and north central Colorado. A surface trough of low pressure extended from the southeastern Montana low into southeastern Colorado. A cold front extended to the southwest of the Montana low into southwestern Wyoming, while a warm front extended northeast into central North Dakota. Strong southerly winds were present across western and north central Nebraska this afternoon and winds were gusting in the 35 to 45 MPH range. Skies were partly to mostly cloudy and readings were in the upper 70s to lower 80s. && .SHORT TERM...(This evening through Tuesday) Issued at 323 PM CDT Mon Oct 3 2016 Focus is strong southerly winds and ending fire weather concerns late this afternoon along with severe weather potential which lingers overnight. Convection already firing across the western panhandle of Nebraska and as the short wave pushes east this evening and overnight, expect storms chances to continue. Afternoon clearing across western Neb. has allowed for some destabilization of the atmosphere. Cape values have increased to 1000 to 2000 J/KG with 40 to 50 kts of 0 to 6 km shear. Corridor of greatest concern is across the western Sandhills this evening with less of a threat as cooler temps occur in the BL overnight and the storms push east. Severe thunderstorm watch already out and will continue to monitor for possibly expansion to the east later. Ahead of the wave this evening will be strong south/southeasterly winds, locally gusting to 50 mph. Finally is the fire weather concerns across far SW Neb, see fire weather discussion for more information as it only is in effect a few more hours. Change in the air for tomorrow behind the cold front. Highs in the upper 60s to lower 70s and outside of a few linger showers across far eastern zones, dry conditions. Winds will also be west at 10 to 20 mph. .LONG TERM...(Tuesday night through Monday) Issued at 323 PM CDT Mon Oct 3 2016 Tuesday night through Thursday...In the mid range, the threat for precipitation Late Wednesday night into Thursday is the main forecast challenge. The threat for precipitation will come to an end across eastern sections of the forecast area by Tuesday afternoon as the upper level low lifts into northern North Dakota. This will place the forecast area in decent subsidence Tuesday night into Wednesday morning. Weak high pressure will build into the forecast area Tuesday night with clear skies and drier air. Overnight lows will reach the mid to upper 30s with some lower 30s in the western sandhills and northwestern Nebraska. This may facilitate the need for a frost advisory in the west for Tuesday night. Right now, there is some discrepancies between the MAV and MET guidance with respect to lows Tuesday night. The MAV is running 5 degrees warmer compared to the MET guidance for North Platte. The MET and NAM12 is quite a bit drier in the boundary layer and this could be influenced by the amount of pcpn we receive in the next 12 hours. That being said, would like to see how much the low level RH field is impacted by coverage of pcpn before inserting any mention of frost or issuing headlines for such. We have time to analyze this over the next 12 to 24 hrs and make a decision then. That being said, have not lowered min temps toward the cooler MET guidance just yet but compromised between the MET, MAV and the inherited grids. By Wednesday afternoon, a second shortwave, currently off the coast of British Columbia will track into the intermountain west. Downstream of this approaching wave, mid level frontogenesis will begin to increase late Wednesday into Thursday. Strong lift along this fronto band will lead to precipitation late Wednesday night into Thursday. The models have shifted the best lift slightly further north with this mornings runs with the best chances for rain existing from the southern panhandle into north central Nebraska. The latest model solutions including the NAM12, ECMWF and Canadian are too warm for snow formation, while the GFS is cooler and develops snow in the northwestern CWA late Wednesday night/early Thursday morning. Per cross sections taken across the fronto band, the strongest lift is not within the dendritic growth zone in the GFS solution, so we are not expecting snowfall rates high enough to have it reach the ground. That is if the GFS verifies, and right now it is the outlier compared to the EC, NAM12 and Canadian solutions. With this in mind, decided to keep all precipitation mention as liquid for now. Thursday night through Monday...A benign dry pattern will set in behind the exiting disturbance. Cold temperatures with lows in the upper 20s are likely Friday morning with a hard freeze possible in the western forecast area. Will continue to hit this hard in the HWO as this will likely be the end to the growing season. After highs in the 60s Friday, highs will climb back to around 70 Saturday, then the middle 70s for Sunday and Monday. Dry conditions are expected through the period as low amplitude flow aloft will develop across the central CONUS this weekend into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1235 PM CDT Mon Oct 3 2016 Southerly winds continue to blow today with gusts 30 to 40 kts. High clouds overhead with clearing across SW Neb which will continue to expand east this afternoon. Next mid level wave and associated sfc cold front arrives late this afternoon into this evening with a line of thunderstorms expected to develop and push across the area early tonight. Stronger storms expected across northern Neb which could include a squall line. Less confidence for impact to the KLBF terminal and will need to monitor for potentially very strong winds. Winds diminish and become westerly behind the front, and expect some clearing with only some high clouds lingering in the morning. Westerly winds generally expected to be around 10 kts or less. && .FIRE WEATHER... Issued at 323 PM CDT Mon Oct 3 2016 The dry line has not made it into far western Nebraska yet however it will likely push into the region in the next few of hours, towards the tail end of the red flag warning. No change to the warning as there continues to be very strong winds across the region and this area is seeing the lower rh values, and am expecting them to continue to lower. They are likely to only fall into the 20s percent, however with the strong winds and dry fuels it will not take much for fire to spread quickly. Tomorrow will see more cooler and drier conditions across the region. More widespread RH values in the 20 to 30 percent range, however westerly winds will remain less than 20 mph. Another dry day is low minimum RH values then precip chances return. && .LBF WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM MDT this evening for NEZ204-210. && SYNOPSIS...Buttler SHORT TERM...Masek LONG TERM...Buttler AVIATION...Masek FIRE WEATHER...Masek
Hazardous weather outlook, Oct 3, 2:28 PM MDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 328 PM CDT MON OCT 3 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-042030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 328 PM CDT MON OCT 3 2016 /228 PM MDT MON OCT 3 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. AS A TROUGH OF LOW PRESSURE ALOFT BEGINS TO PUSH INTO THE REGION...ISOLATED TO SCATTERED THUNDERSTORM WILL MOVE ACROSS THE OUTLOOK AREA. STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE BEGINNING THIS EVENING. THE AREA OF CONCERN WILL BE FOR AREAS WEST OF HIGHWAY 183. HAIL TO ONE INCH IN DIAMETER AND DAMAGING WIND GUSTS TO 60 MPH WILL BE THE MAIN WEATHER HAZARDS. VERY STRONG SOUTHERLY WINDS WILL CONTINUE THIS EVENING. THE GUSTY WINDS WILL COMBINE WITH VERY DRY AIR ACROSS SOUTHWEST NEBRASKA TO PRODUCE NEAR CRITICAL FIRE WEATHER CONDITIONS GENERALLY SOUTHWEST OF A OSHKOSH TO HAYES CENTER LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. MUCH OF THE OUTLOOK AREA WILL SEE TEMPERATURES THURSDAY NIGHT INTO FRIDAY MORNING IN THE UPPER 20S TO LOWER 30S. A WIDESPREAD FROST OR FREEZE IS LIKELY WITH PORTIONS OF THE PANHANDLE AND THE WESTERN SANDHILLS POSSIBLY SEEING THE FIRST HARD FREEZE OF THE SEASON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 7:24 PM MDT | River Flood Advisory | LBF | Lincoln | 3 days |
| Oct 3, 3:26 PM MDT | Special Weather Statement | LBF | Chase, Perkins | 34 min |
| Oct 3, 3:38 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 52 min |
| Oct 3, 4:16 PM MDT | Special Weather Statement | LBF | Sheridan | 44 min |
| Oct 3, 4:19 PM MDT | Special Weather Statement | LBF | Lincoln | 26 min |
| Oct 3, 4:30 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln, Perkins | 45 min |
| Oct 3, 4:41 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 64 min |
| Oct 3, 5:03 PM MDT | Special Weather Statement | LBF | Grant | 42 min |
| Oct 3, 5:25 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Cherry, Grant, Hooker, McPherson, Thomas | 65 min |
| Oct 3, 5:30 PM MDT | Special Weather Statement | LBF | Lincoln | 45 min |
| Oct 3, 5:44 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 46 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.